Wyoming, 2013

Damaging Wind in Wyoming, June 18, 2013

June 18, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe as it moved across central Campbell County and produced 60 mph wind gusts north of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe as it moved across central Campbell County and produced 60 mph wind gusts north of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 2:02 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 18, 2:02 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT TUE JUN 18 2013

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 259 PM MDT TUE JUN 18 2013

CURRENT UPPER LEVEL ANALYSIS SHOWS A RIDGE OVER THE
CENTRAL CONUS...WITH A LOW PRESSURE SYSTEM PUSHING IN FROM THE
PACIFIC. A WAVE MOVING THROUGH THE RIDGE IS BEGINNING TO PRODUCE
SOME SHOWERS AND THUNDERSTORMS ACROSS WYOMING. SURFACE HIGH IS EAST
OF THE CWA...WITH THE SURFACE LOW MOVING IN FROM IDAHO. WINDS ARE
LIGHT AND SOUTHERLY WITH TEMPS RISING INTO THE UPPER 70S AND LOWER
80S.

THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL AND
STRONG WINDS...ARE EXPECTED TO MOVE INTO NORTHEAST WYOMING THIS
AFTERNOON AS THE SHORTWAVE PUSHES THROUGH THE RIDGE. HIGHEST MLCAPE
VALUES OF 1500 TO 2000 J/KG WILL BE MAINLY ACROSS NORTHEAST WYOMING
AND SOUTHERN SOUTH DAKOTA. BEST 0-6 KM SHEAR OF 35-40 KTS IS
EXPECTED OVER NORTHERN SOUTH DAKOTA AND NORTHEAST WYOMING LATE THIS
AFTERNOON AND THIS EVENING. STRONGEST CAP EXISTS ACROSS NORTHERN
SOUTH DAKOTA...AND SO STORMS SHOULD REMAIN FARTHER SOUTH. MODELS ARE
IN DISAGREEMENT ABOUT WHETHER STORMS ACROSS NORTHEAST WYOMING WILL
MAKE IT INTO SOUTH DAKOTA...ESPECIALLY AFTER 00Z. WITH CAPE
PREDICTED TO PERSIST ACROSS SOUTHERN SOUTH DAKOTA INTO THE EVENING
AND A LOW-LEVEL JET INCREASING DURING THE NIGHT...EXPECT STORMS TO
CONTINUE INTO THE EVENING AND MOVE EASTWARD OVERNIGHT AS THE WAVE
PUSHES THROUGH.

ON WEDNESDAY...THE PRESSURE GRADIENT WILL TIGHTEN AS THE SURFACE LOW
CONTINUES MOVING INTO THE REGION. SOUTHEAST WINDS WILL BECOME BREEZY
ACROSS THE SOUTH DAKOTA PLAINS. LOOKS LIKE A MARGINAL WIND ADVISORY
EVENT...SO LATER SHIFTS WILL NEED TO EXAMINE THAT POSSIBILITY
FURTHER. THE SOUTHERLY WINDS WILL ADVECT WARM AND MOIST AIR INTO THE
AREA...WITH HIGHS IN THE 80S TO LOWER 90S AND DEW POINTS ACROSS THE
SOUTH DAKOTA PLAINS IN THE LOWER 60S. A DRY LINE SETS UP ALONG THE
WY/SD BORDER BY WEDNESDAY EVENING. IMPRESSIVE CAPE VALUES AND
SUFFICIENT 0-6 KM SHEAR ACROSS THE WESTERN SOUTH DAKOTA PLAINS
SUGGEST THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY EVENING...SOME OF
WHICH MAY BECOME SEVERE.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 259 PM MDT TUE JUN 18 2013

WEAK COOL FRONT MOVES THROUGH THE CWFA ON THURSDAY WITH
DRY SLOT IN THE SW FLOW ALOFT...LEADING TO NEAR ZERO CAPE AND VERY
LIMITED MOISTURE IN ALL BUT OUR FAR ERN CWFA. THUS...MOSTLY DRY
CONDITIONS AND WARM TEMPS. UPPER LEVEL LOW OVER THE PAC NW/NRN
ROCKIES AND UPPER RIDGE TO OUR EAST WILL REMAIN IN PLACE THROUGH THE
FIRST PART OF THE WEEKEND...WITH A NEARLY DAILY CHANCE FOR TSTMS
UNDER CONTINUED SW FLOW ALOFT. FLOW THEN BECOMES INCREASINGLY ZONAL
FOR THE END OF THE WEEKEND INTO EARLY NEXT WEEK AS UPPER LOW PASSES
TO OUR NORTH...LEADING TO SMALLER CHANCES FOR TSTMS. EVEN WARMER
WEATHER BEGINS TO BUILD IN EARLY NEXT WEEK AS UPPER RIDGE BEGINS
BUILDING INTO THE NRN ROCKIES/NRN PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1034 AM MDT TUE JUN 18 2013

VFR CONDITIONS EXPECTED MOST OF THE PERIOD. TSTMS WILL DEVELOP
IN NERN WY LATE THIS AFTN THEN SPREAD ACROSS WRN SD THIS
EVENING...WITH LOCAL IFR CONDITIONS IN HEAVIER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 18, 5:53 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
653 AM MDT TUE JUN 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
653 AM MDT (753 AM CDT) TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION LATER THIS AFTERNOON
AND TONIGHT...BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO
MUCH OF THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA LATE
THIS AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH
ANY STORMS THAT BECOME SEVERE...WITH STRONG WIND GUSTS ALSO POSSIBLE.
AN ISOLATED TORNADO IS POSSIBLE ACROSS FAR SOUTHWESTERN SOUTH DAKOTA
LATE THIS AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAINFALL CAN BE
EXPECTED AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH THE PERIOD. THE BEST CHANCES LOOK TO BE FROM FRIDAY THROUGH
THE WEEKEND. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 18, 3:01 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT TUE JUN 18 2013

WYZ054-055-182245-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
401 PM MDT TUE JUN 18 2013

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL CAMPBELL COUNTY...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ECHETA...OR 14 MILES WEST OF
DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 97 AND
130...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4457 10602 4470 10562 4419 10539 4402 10600
TIME...MOT...LOC 2201Z 237DEG 15KT 4436 10576

JC
Special weather statement, Jun 18, 3:12 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
412 PM MDT TUE JUN 18 2013

SDZ024-182245-
NORTHERN BLACK HILLS SD-
412 PM MDT TUE JUN 18 2013

...STRONG THUNDERSTORM OVER SOUTHERN LAWRENCE COUNTY...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CHEYENNE CROSSING...OR 14 MILES
SOUTHWEST OF DEADWOOD...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHEYENNE CROSSING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4424 10401 4433 10383 4419 10368 4414 10376
      4414 10392
TIME...MOT...LOC 2211Z 141DEG 5KT 4420 10385

JC
Local storm report, Jun 18, 3:39 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     5 NNW DOWNTOWN GILLETTE 44.36N 105.53W
06/18/2013  M56 MPH          CAMPBELL           WY   ASOS

&&

JC

The radar

The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 18, 3:45 PM MST
Where
Campbell County, 6.28 mi N of (Gcc)gillette Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.441, -105.530

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450284.